Cristin-resultat-ID: 1624164
Sist endret: 27. oktober 2018 20:12
Resultat
Poster
2018

Medication errors associated with customized gentamicin dosing

Bidragsytere:
  • Ellen Hagesæther
  • Hajar Chairi
  • Mariam Bayar og
  • Anne Gerd Granås

Presentasjon

Navn på arrangementet: 47th ESCP Symposium on Clinical Pharmacy Personalised pharmacy care
Sted: Belfast
Dato fra: 24. oktober 2018
Dato til: 26. oktober 2018

Arrangør:

Arrangørnavn: European Society of Clinical Pharmacy

Om resultatet

Poster
Publiseringsår: 2018

Beskrivelse Beskrivelse

Tittel

Medication errors associated with customized gentamicin dosing

Sammendrag

Background and Objective: Gentamicin is a broad spectrum antibiotic used for example against sepsis in children in a hospital setting. Dosing is a balancing act between achieving the desired effect and avoiding renal and otic toxicity. Therefore, personalized dosing taking for example body weight and kidney function into account is required, in combination with therapeutic drug monitoring. The objective of this study was to assess medication errors associated with customized gentamicin dosing. More specifically to answer the following questions: what kind of errors occur most frequently, what age group are mostly affected and what are the causes and consequences. Setting and Method: Medication errors reported from hospitals/secondary care to a nation-wide error reporting system in 2016 in Norway. The method used to categorize errors was a modified version of the WHO Conceptual Framework for the International Classification for Patient Safety adjusted by the Norwegian Health Authorities. Main outcome measures: Analysis of written descriptions of errors and classification of medication errors involving gentamicin. Results: In total, 23 out of 1881 reported medication errors involved gentamicin. Of these, 10 involved children between 0-4 years. 18 of the errors (78 %) occurred during the administration process and the remaining 5 errors occurred during the prescribing process. For 11 cases, failing communication/cooperation between health care workers was identified as a cause of error. In 7 cases procedures put in place were not followed and in 3 cases a lack of competence was reported. No major patient injuries were reported, but in 3 cases subsequently careful monitoring of the affected patients was required. The most common errors occurring during administration were omitted dose (n=5) and wrong dosage/speed/strength (n=4), and the most common error during prescription was wrong dosage (n=3). Conclusion: The most frequent error involving gentamicin was omission during medicine administration, mainly caused by personnel failing to communicate with each other. Medication errors associated with customized gentamicin dosing disproportionally affected young children (0-4 years).The consequences for the patients were mild, but required extra monitoring. Our detailed analysis of nationally reported medication errors is the first step towards producing learning-material to improve patient safety.

Bidragsytere

Ellen Hagesæther

  • Tilknyttet:
    Forfatter
    ved Institutt for naturvitenskapelige helsefag ved OsloMet - storbyuniversitetet

Hajar Chairi

  • Tilknyttet:
    Forfatter

Mariam Bayar

  • Tilknyttet:
    Forfatter

Anne Gerd Granås

  • Tilknyttet:
    Forfatter
    ved Galenisk farmasi og samfunnsfarmasi ved Universitetet i Oslo
1 - 4 av 4